Thunderstorm Wind, Weld
- When
- August 28, 5:07 PM MST
- Where
- Weld County, 1.73 mi NW of Briggsdale
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.650, -104.340
Severe thunderstorms produced large hail and intense straight-line winds over parts of Adams, Morgan and Weld counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and intense straight-line winds over parts of Adams, Morgan and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 28, 1:54 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 254 PM MDT Mon Aug 28 2023 .SHORT TERM...(This evening through Tuesday) Issued at 223 PM MDT Mon Aug 28 2023 Radar shows scattered showers and storms mainly over the mountains and foothills this afternoon. They are producing brief heavy rainfall and small hail. The storms that move off the foothills and onto the plains are struggling to maintain their strength and most are dissipating quickly. This is likely due to an inversion around 650 mb that is showing up on the ACARS soundings. Some additional daytime heating will help to overcome this inversion but, overall, it will limit the storm coverage especially east of I-25. These showers and storms will continue through the early evening and then the lack of instability will result in them dissipating. Skies will clear tonight with usual drainage wind patterns. Low temperatures will be around normal. Subsident flow will be over Colorado on Tuesday as the axis of a ridge pushes out a shortwave trough. Sounding show it will be a very stable airmass with an inversion near 550 mb. Much drier air will be in place and the vast majority of the forecast area will be dry tomorrow. The only exception will be the southern foothills and South Park where a couple weak showers could form. The mostly sunny conditions will allow temperatures to warm up a couple of degrees compared to today's temperatures. Highs will still be below normal as it will be a gorgeous day. .LONG TERM...(Tuesday night through Monday) Issued at 223 PM MDT Mon Aug 28 2023 Wednesday, the upper ridge flattens in response to a shortwave trough moving across the northern portion of the CONUS. As a result, weak westerly subsident flow aloft works into the region keeping it mainly dry. Marginal instability develops in the mountains & Palmer Divide which can support low chances (< 30%) for scattered showers and thunderstorms in the afternoon. Within the drier airmass, temperatures increase back into the low 90s across the lower elevations. Thursday into Friday, an upper level trough pushes into the west coast, helping induce southwesterly flow aloft across Colorado. Ensemble guidance favors another "mainly dry" day with low chances for scattered showers and storm over the high country. There is an agreeable signal for increased moisture Friday and through the weekend as monsoonal moisture re-enters the region. Ensemble guidance shows a plume of above normal moisture being advected into Colorado within the southwesterly flow aloft. This will bring increased chances of showers/storms over the mountains(~40-60%), foothills, and western Palmer Divide Friday through the weekend. Adjacent plains will have low chances (< 30%) each day. Temperatures continue to be above normal across the lower elevations with highs in the lower 90s through the weekend. Monday, ensemble guidance shows a general trend of the trough to the west moving across Colorado. However, there are differences among solutions regarding positioning and timing of this wave. Depending on the solution, there could be increased shower/storm chances for the high country and parts of the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 28 2023 Lows clouds have been impacting DEN and APA this morning. These low clouds may continue to obstruct runways visuals which could impact arrival rates at DEN through 19Z. The forecast is still on track for storms to form over the higher terrain and move through the terminals late this afternoon and evening. The VCTS was moved up to 19Z at BJC since storms could form earlier than expected there. The primary impact from these storms will be gusty winds with gusts up to 35 knots. The atmosphere will be stabilized later this evening which will put and end to the storms. Normal drainage winds will develop tonight with light winds and VFR conditions tomorrow. && .HYDROLOGY... Issued at 223 PM MDT Mon Aug 28 2023 There is a threat of flash flooding this afternoon as storms producing brief heavy rain are currently going over the recent burn areas. On Tuesday, there is no threat of flash flooding since it will be dry. The threat for flash flooding over the burn areas will be little to none Wednesday. There is a decent chance these drier conditions prevail Thursday as well resulting in very little risk for flash flooding over the burn areas. Above normal moisture re-enters the region by Friday, continuing through the weekend resulting in increased chances for showers and thunderstorms over mainly the high country. This may increase the threat for flash flooding over the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Mensch AVIATION...Danielson HYDROLOGY...Danielson/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Mon Aug 28 2023 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Mon Aug 28 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread showers and thunderstorms are expected for the forecast area this afternoon and evening. The highest coverage will be over the mountains and foothills. The risk of flash flooding for the burn areas will be limited. Some storms may have small hail and gusty winds along with heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A drier and warmer pattern will be in place, from Tuesday through Thursday, with only a few afternoon thunderstorms over the higher terrain mainly south of I-70. Moisture increases Friday, continuing through the weekend resulting in increased chances of afternoon showers and thunderstorms, mainly over the high country. This may also bring an increased risk for flash flooding over the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
308 PM MDT Mon Aug 28 2023
COZ033-035-282145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
308 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of south central
Larimer County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Glen Haven, or 26 miles west of Fort Collins, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estes Park, Glen Haven, and Drake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 10564 4053 10556 4042 10530 4031 10544
4038 10557
TIME...MOT...LOC 2108Z 304DEG 17KT 4045 10554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HEAVENERSpecial Weather Statement
National Weather Service Denver CO
419 PM MDT Mon Aug 28 2023
COZ038-282245-
Larimer County Below 6000 Feet/Northwest Weld County CO-
419 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of east central Larimer
County through 445 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Collins, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Collins, northeastern Loveland, Windsor, and Timnath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 10494 4047 10494 4043 10509 4064 10517
4068 10507
TIME...MOT...LOC 2219Z 328DEG 16KT 4060 10509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HEAVENERSpecial Weather Statement
National Weather Service Denver CO
428 PM MDT Mon Aug 28 2023
COZ042-282300-
Northeast Weld County CO-
428 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of north central Weld
County through 500 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm near
Panorama Point, or 22 miles southwest of Kimball, moving southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4093 10371 4079 10402 4100 10414 4100 10380
TIME...MOT...LOC 2228Z 328DEG 16KT 4106 10403
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HEAVENERSpecial Weather Statement
National Weather Service Denver CO
434 PM MDT Mon Aug 28 2023
COZ035-038-282300-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
434 PM MDT Mon Aug 28 2023
...Strong thunderstorms will impact portions of northwestern Weld and
northeastern Larimer Counties through 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hillsdale to 10 miles
southeast of South Greeley to 4 miles north of Rockport to 8 miles
west of Natural Fort, or along a line extending from 11 miles east of
Cheyenne to 68 miles northwest of Fort Morgan to 37 miles north of
Greeley to 26 miles north of Fort Collins. Movement was southeast at
30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carr, Rockport, Hereford, and Natural Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4098 10428 4096 10428 4080 10451 4075 10474
4072 10511 4100 10522 4100 10430
TIME...MOT...LOC 2233Z 335DEG 26KT 4113 10458 4102 10464 4096 10482
4094 10509
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HEAVENERSpecial Weather Statement
National Weather Service Denver CO
521 PM MDT Mon Aug 28 2023
COZ038-042-043-290000-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
521 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of central Weld County
through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Briggsdale, or 26 miles northeast of Greeley,
moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Briggsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4083 10436 4053 10412 4052 10415 4048 10415
4039 10442 4075 10457
TIME...MOT...LOC 2320Z 335DEG 25KT 4072 10442
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HEAVENERSpecial Weather Statement
National Weather Service Denver CO
558 PM MDT Mon Aug 28 2023
COZ042>045-290045-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
Northeast Weld County CO-
558 PM MDT Mon Aug 28 2023
...Strong thunderstorms will impact portions of south central Weld,
western Morgan and north central Adams Counties through 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Keota to 10 miles
southeast of Briggsdale to near Riverside Reservoir to 6 miles
northwest of Roggen, or along a line extending from 49 miles west of
Sterling to 90 miles north of Limon to 24 miles west of Fort Morgan
to 19 miles southeast of Greeley. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Morgan, Wiggins, Log Lane Village, Hoyt, Orchard, Weldona,
Prospect Valley, Jackson Reservoir, Riverside Reservoir, Goodrich,
and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 10373 4007 10392 3997 10399 3988 10439
4027 10456 4035 10428 4056 10425 4069 10412
TIME...MOT...LOC 2358Z 332DEG 28KT 4059 10414 4051 10422 4031 10425
4025 10444
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HEAVENERThe Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130740, 1130739, 1130741.